Skip to Content

PO BOX 683148 | Houston, TX 77268 | ph 888-247-8700 | fx 888-247-8706

NPTA is the largest professional society for pharmacy technicians. Membership is open to pharmacy technicians, students, and educators. more...

3-Jul-14 3:00 PM  CST  

FDA Releases Warning Of Hypersensitivity Reactions With OTC Acne Medications 

Millions of individuals suffer from acne in their early teen years to even adulthood. Acne causes physical symptoms as well as psychological symptoms such as self-esteem issues and embarrassment. Physical symptoms may include redness, soreness, itching, swelling, oozing, and bleeding if the acne pimple is popped or picked at. Acne can run from being mild, moderate, and may be severe in some cases.

            The Food and Drug Administration (FDA) is warning that certain over-the-counter topical acne treating products containing salicylic acid or benzoyl peroxide may cause rare, but serious side-effects. Severe irritation, allergic reactions that range from mild to life-threatening may occur with the use of acne products containing these ingredients. Pharmacy technicians know that the active ingredient is the component that causes the medication to be effective against the acne condition it is managing or curing. Helping customers and patients understand active and inactive ingredients is important and can help give them a better understanding of what product they are purchasing and which product is best for them. Technicians can refer patients and customers to the pharmacist concerning these types of treatments for acne.

            “There is currently no mention of the possibility of these very severe allergic reactions on the product labels. It’s important that consumers know about them, and that they know what to do if they occur,” said Mona Khurana, M.D., and Medical Officer at the FDA. Pharmacy technicians may read the full consumer health information report by going to






1.  FDA Consumer Health Information Report. “Topical Acne Products Can Cause Dangerous Side Effects.” FDA. Web. Date of Access:  30 June 2014.

  • Currently 1/5

Rating: 1.00 / 5.00  - Not feeling it
1 ratings

Add to Favorites


Source: Jennifer S. O’Reilly

Related Documents:

Content Tags:

Tags: acne FDA medication OTC warning


Other Recent Articles:

Return to Pharmacy Technician Articles Search

NPTA is lobbying for pharmacy technician issues, conducting industry-related research, developing benchmark reports, manage a national... more

NPTA is the #1 source for pharmacy technician products.


Are you Prepared? Chemotherapy Certification course